Reversible aphasic disorder induced by lamotrigine in atypical benign childhood epilepsy

Domenica Battaglia, Laura Iuvone, Maria Chiara Stefanini, Celeste Acquafondata, Donatella Lettori, Francesca Chiricozzi, Marika Pane, Antonio Mittica, Francesco Guzzetta

Research output: Contribution to journalArticle

Abstract

Purpose: We studied an eleven year-old girl with atypical, benign partial epilepsy who acutely presented a severe aphasia associated with marked EEG deterioration after lamotrigine administration. A parallel monitoring of language disorders and EEG changes during the gradual withdrawal of lamotrigine was performed in order to evaluate their possible correlation with lamotrigine administration. Methods: Detailed neuropsychological and linguistic examinations in association with awake and sleep EEG were periodically performed. Results: The evolution of the aphasic disorder was closely related to the EEG abnormalities, and disappeared after the withdrawal of lamotrigine. Conclusions: We considered the hypothesis that our case could be an expression of a paradoxical reaction to lamotrigine, in which the transitory aphasic disorder was sustained by an epileptiform electric activation.

Original languageEnglish
Pages (from-to)217-222
Number of pages6
JournalEpileptic Disorders
Volume3
Issue number4
Publication statusPublished - 2001

Keywords

  • Adverse drug reaction
  • Childhood epilepsy
  • Lamotrigine
  • Language disorders

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'Reversible aphasic disorder induced by lamotrigine in atypical benign childhood epilepsy'. Together they form a unique fingerprint.

  • Cite this

    Battaglia, D., Iuvone, L., Stefanini, M. C., Acquafondata, C., Lettori, D., Chiricozzi, F., Pane, M., Mittica, A., & Guzzetta, F. (2001). Reversible aphasic disorder induced by lamotrigine in atypical benign childhood epilepsy. Epileptic Disorders, 3(4), 217-222.